Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 36, NWS Albuquerque, NM

November 27, 20177 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Nov 27, 2017, 3:00 AM MST for 7 counties in New Mexico. It took effect at Nov 27, 2017, 12:00 PM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 27, 2017, 3:00 AM MST (10:00 UTC)
In effect from
Nov 27, 2017, 12:00 PM MST
Expired
Nov 27, 2017, 5:00 PM MST
In force
5 hr
Issued by
NWS Albuquerque, NM

Counties Cibola County, NM, Harding County, NM, McKinley County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Union County, NM

The radar

The Albuquerque radar (KABX), 89 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3953 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

057 
WWUS85 KABQ 271000
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
300 AM MST Mon Nov 27 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 5 PM MST THIS 
AFTERNOON FOR PORTIONS OF NORTHEAST AND WEST CENTRAL NEW MEXICO 
DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY...

.A storm system entering the west coast early this morning will
bring increasing winds aloft to New Mexico today, with those winds
mixing down the surface this afternoon, while relative humidities
drop below 15 percent in many places. Temperatures will be well
above normal with an unstable airmass. This combination will lead
to a few hours of critical fire weather conditions in northeast
and western New Mexico this afternoon.

NMZ104-105-280000-
/O.UPG.KABQ.FW.A.0034.171127T1800Z-171128T0000Z/
/O.NEW.KABQ.FW.W.0036.171127T1900Z-171128T0000Z/
Northeast Plains-Northwest Highlands-
300 AM MST Mon Nov 27 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM MST THIS
AFTERNOON...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon today to 5 PM MST this
afternoon. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Critical fire weather conditions will begin
  around noon in the Northeast Plains and West Central Highlands
  and continue through most of the afternoon before ending around
  sunset. 

* 20 FOOT WINDS...Southwest winds of 15 to 30 mph with gusts of 
  35 to 40 mph. 

* RELATIVE HUMIDITY...Relative humidity will fall to 10 to 15
  percent this afternoon. 

* IMPACTS...Rapid fire growth will be possible in these critical 
  conditions. Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

40

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Nov 26, 10:22 PM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Nov 26, 10:22 PM MST, 4 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1022 PM MST Sun Nov 26 2017

.AVIATION...
06Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period. Winds will be on the uptrend late Monday, featuring an
approaching upper level trough and deepening lee side trough. The
strongest gusts are forecast at KGUP, KLVS and KTCC, where speeds
will reach up to between 30-35kts by mid afternoon. VFR cigs will
develop across northern New Mexico toward the end of the TAF period
and gradually lower to near mountain peaks Monday night.

11

&&

.PREV DISCUSSION...344 PM MST Sun Nov 26 2017...
.SYNOPSIS...
High pressure to the south of New Mexico will slowly succumb to
stronger westerly flow aloft and a passing disturbance on Monday.
Breezy to windy conditions will take shape Monday while the warmer
than average temperatures persist with near-record highs forecast.
As the disturbance aloft crosses the New Mexico-Colorado border
Monday night into early Tuesday, some light and spotty precipitation
will develop, mainly over the northern mountains of New Mexico. A
cold front will offer temporary cooling on Tuesday, primarily in
eastern New Mexico, but high temperatures will still be close to or
above seasonal averages for late November. Temperatures will quickly
climb back up several degrees above normal Wednesday, only to fall
back closer to normal on Thursday as another cold front arrives. Dry
weather will persist Wednesday through the end of the work week.

&&

.DISCUSSION...
High pressure over Old Mexico is finally projected to erode away due
strengthening westerly flow over the next couple of days. Cirrus
clouds tonight will translate eastward while thinning out, and
should not alter radiational cooling trends much. Look for relatively
mild overnight lows tonight.

West southwesterlies aloft will strengthen into Monday while the lee
side surface low induces more of a surface gradient. This will
spread breezy to windy conditions across much of the forecast area
Monday afternoon, and more record high temperatures will be in
jeopardy as dry conditions prevail. The incoming low off of the
Pacific will take a speedy track toward the CO-NM border, remaining
fairly depleted of moisture despite its maritime origin. It will
induce some orographics and have just enough weak dynamics aloft to
spread some light, spotty rain and high elevation snow across the far
northern zones Monday night into early Tuesday. A couple of inches
of snow are possible on the Sangres near the CO-NM border, about the
most that is expected with this low passage.

The associated cold front will have the most punch over the eastern
half of NM, first arriving in the northeast before noon and then
progressing into southeastern parts of the state by mid afternoon.
Tuesday's highs will run some 20 to 30 degrees cooler on Tuesday in
eastern NM, but still just near or slightly below normal. Short wave
ridging will quickly follow into Tuesday night.

By Wednesday, the surface flow will have quickly veered south
southwesterly in most zones, initiating a quick rebound with
temperatures. Westerly flow aloft will pick up a bit as a short wave
trough crosses the northern Rockies into the Great Plains, and this
feature will then send down another surface front into eastern NM
early Thursday. And yet again, Thursday's highs will still be fairly
close to seasonal averages despite the cooling brought on by the
morning's front.

Attention will turn to the eastern Pacific by Thursday and Friday
where a low could move just off the Baja. This could be key
ingredient in what looks to be a pattern shift toward next weekend,
as a deep trough is also expected to move inland off of the northern
Pacific. The low to the south could provide a means to ingest some
modified subtropical moisture ahead of the other trough as it inches
toward the Rockies. Forecast models are picking up on this signal,
but details are still hazy.

52

&&

.FIRE WEATHER...
Large upper ridge will move east of NM tonight with continued light
winds. Relative humidity recoveries tonight will be fair to good in
most locations and good to excellent across portions of the southeast
plains. The ridge will break down Monday, as a trough moves eastward
across the southern Great Basin. A lee surface trough will develop
Monday afternoon from northeastern NM northward into western
Nebraska. The combination of stronger winds aloft due to the
approaching trough and the lee surface trough will cause west
southwest to southwest winds to increase Monday afternoon. Winds
speeds will range from 15 to 30 mph in the west central mountains and
adjacent highlands of NM and from 15 to 25 mph across the northeast
plains. Relative humidity less than 15 percent will cover the
northeast plains and east central plains, as well as portions of
western NM. Given Haines values from 4 to 5 and critical wind and
relative humidity, a fire weather watch will be issued for FWZ014 and
FWZ109 Monday afternoon. With the increase in winds, ventilation
will improve Monday to fair to good across central and eastern NM and
to good to excellent across western NM.

The trough to the northwest will move across northern NM Monday
night and into NW TX/W OK on Tuesday. This system will bring a
Pacific cold frontal passage to NM Monday night, and a strong
backdoor front to the eastern half of NM on Tuesday. North to
northeast winds of 20 to 30 mph with gusts to near 35 mph are
expected behind the backdoor cold front across eastern NM Tuesday.
Relative humidity will increase behind these fronts Tuesday with
much cooler temperatures. Highs Tuesday will be near to slightly
below normal east of the central mountains and slightly above normal
to the west. Ventilation will be good in eastern NM Tuesday due to
breezy conditions behind the backdoor cold front, but ventilation
will be poor elsewhere.

A weak lee surface trough will form over far northeastern NM and
southeastern CO Wednesday, and west winds from 10 to 20 mph will
develop during the afternoon. Minimum relative humidity Wednesday
will range from 18 to 30 percent and ventilation will be poor to
fair east of the Rio Grande Valley and good to the west. Another
backdoor cold front will move across the eastern plains Thursday, as
a trough moves to the north and east of NM. Temperatures will drop
slightly below normal in the eastern plains Thursday, but will remain
above normal across the rest of the state. Ventilation will be poor
across most of the region Thursday, except it will be fair in the
far eastern plains. West flow aloft Friday will back to the west
southwest Saturday with dry weather and mild weather expected. Highs
Friday and Saturday will be 5 to 15 degrees above normal.

28

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday afternoon for
the following zones... NMZ104-105.

&&

44
Hazardous weather outlook, Nov 26, 4:12 AM MST, 22 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
412 AM MST Sun Nov 26 2017

NMZ501>540-271200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
412 AM MST Sun Nov 26 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few hours of critical fire weather conditions are expected across
northeast and western areas Monday afternoon.

A backdoor cold front will dive southward through the eastern plains
Tuesday with the potential for wind gusts of 40 to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 2:58 PM MSTWind AdvisoryABQ25 hr

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.